Advertisement

Symmetry of Birkhoff-James Orthogonality of Bounded Linear Operators

  • Kallol Paul
  • Debmalya Sain
  • Puja Ghosh
Chapter

Abstract

We survey the recent developments in the study of symmetry of Birkhoff-James orthogonality of bounded linear operators between Banach spaces and Hilbert spaces. We also present some new results, along with the corresponding proofs, that have not been published before. In the last section we suggest some future directions for research, in particular connected to the notion of Ulam stability.

Keywords

Birkhoff-James orthogonality Symmetry of orthogonality Bounded linear operators Ulam stability 

Mathematics Subject Classification (2010)

Primary 47L05; Secondary 46B20 39B82 

Notes

Acknowledgements

The authors gratefully acknowledge the contribution of Prof. J. Brzdek, specially in connection with the interrelation between Ulam stability and our research on symmetry of Birkhoff-James orthogonality which might open up the possibility of further research in this direction.

References

  1. 1.
    Alonso, J., Martini, H., Wu, S.: On Birkhoff orthogonality and isosceles orthogonality in normed linear spaces. Aequationes Math. 83, 153–189 (2012)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Birkhoff, G.: Orthogonality in linear metric spaces. Duke Math. J. 1, 169–172 (1935)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Benítez, C.: Orthogonality in normed linear spaces: a classification of the different concepts and some open problems. Rev. Mat. Univ. Complut. Madrid 2, 53–57 (1989)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Benítez, C., Fernández, M., Soriano, M.L.: Orthogonality of matrices. Linear Algebra Appl. 422, 155–163 (2007)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bhatia, R., Šemrl, P.: Orthogonality of matrices and distance problem. Linear Algebra Appl. 287, 77–85 (1999)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Brzdek, J., Ciepliński, K.: Hyperstability and superstability. Abstr. Appl. Anal. 2013, 13 (2013). Article ID 401756Google Scholar
  7. 7.
    Brzdek, J., Ciepliński, K., Leśniak, Z.: On Ulam’s type stability of the linear equation and related issues. Discret. Dyn. Nat. Soc. 2014, 14 (2014). Art. ID 536791Google Scholar
  8. 8.
    Brzdȩk, J., Popa, D., Raşa, I., Xu, B.: Ulam Stability of Operators. Elsevier, Oxford (2018)Google Scholar
  9. 9.
    Chmieliński, J.: Orthogonality preserving property and its Ulam stability. In: Rassias, Th.M., Brzdȩk, J. (eds.) Functional Equations in Mathematical Analysis, pp. 33–58. Springer Optimization and Its Applications, vol. 52. Springer, Berlin (2011)Google Scholar
  10. 10.
    Day, M.M.: Some characterization of inner product spaces. Trans. Am. Math. Soc. 62, 320–337 (1947)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Ghosh, P., Sain, D., Paul, K.: Orthogonality of bounded linear operators. Linear Algebra Appl. 500, 43–51 (2016)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Ghosh, P., Sain, D., Paul, K.: On symmetry of Birkhoff-James orthogonality of linear operators. Adv. Oper. Theory 2, 428–434 (2017)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Ghosh, P., Sain, D., Paul, K.: Symmetric properties of orthogonality of linear operators on (\(\mathbb {R}^n,\|.\|{ }_1\)). Novi Sad J. Math. 47, 41–46 (2017)Google Scholar
  14. 14.
    Hyers, D.H., Isac, G., Rassias, Th.M.: Stability of Functional Equations in Several Variables. Progress in Nonlinear Differential Equations and Their Applications, vol. 34. Birkhäuser, Boston (1998)Google Scholar
  15. 15.
    James, R.C.: Inner product in normed linear spaces. Bull. Am. Math. Soc. 53, 559–566 (1947)MathSciNetCrossRefGoogle Scholar
  16. 16.
    James, R.C.: Orthogonality and linear functionals in normed linear spaces. Trans. Am. Math. Soc. 61, 265–292 (1947); 69, 90–104 (1958)Google Scholar
  17. 17.
    Jung, S.-M.: Hyers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis. Springer, New York (2011)CrossRefGoogle Scholar
  18. 18.
    Kapoor, O.P., Prasad, J.: Orthogonality and characterizations of inner product spaces. Bull. Aust. Math. Soc. 19, 403–416 (1978)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Moszner, Z.: Stability has many names. Aequationes Math. 90, 983–999 (2016)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Partington, J.R.: Orthogonality in normed spaces. Bull. Aust. Math. Soc. 33, 449–455 (1986)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Paul, K.: Translatable radii of an operator in the direction of another operator. Sci. Math. 2, 119–122 (1999)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Paul, K., Hossein, Sk.M., Das, K.C.: Orthogonality on B(H, H) and minimal-norm operator. J. Anal. Appl. 6, 169–178 (2008)Google Scholar
  23. 23.
    Paul, K., Sain, D., Jha, K.: On strong orthogonality and strictly convex normed linear spaces. J. Inequal. Appl. 2013:242, 7 (2013)Google Scholar
  24. 24.
    Paul, K., Sain, D., Ghosh, P.: Birkhoff-James orthogonality and smoothness of bounded linear operators. Linear Algebra Appl. 506, 551–563 (2016)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Radon, J.: \(\ddot {U}ber\) eine Besondere Art Ebener Konvexer Kurven. Leipziger Berichre. Math. Phys. Klasse. 68, 23–28 (1916)Google Scholar
  26. 26.
    Rassias, Th.M.: On the stability of the linear mapping in Banach spaces. Proc. Am. Math. Soc. 72, 297–300 (1978)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Rassias, Th.M.: On the stability of functional equations and a problem of Ulam. Acta Appl. Math. 62, 23–130 (2000)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Sain, D.: Birkhoff-James orthogonality of linear operators on finite dimensional Banach spaces. J. Math. Anal. Appl. 447, 860–866 (2017)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Sain, D.: On the norm attainment set of a bounded linear operator. J. Math. Anal. Appl. 457, 67–76 (2018)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Sain, D., Paul, K.: Operator norm attainment and inner product spaces. Linear Algebra Appl. 439, 2448–2452 (2013)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Sain, D., Paul, K., Hait, S.: Operator norm attainment and Birkhoff-James orthogonality. Linear Algebra Appl. 476, 85–97 (2015)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Sain, D., Ghosh, P., Paul, K.: On symmetry of Birkhoff-James orthogonality of linear operators on finite-dimensional real Banach spaces. Oper. Matrices 11, 1087–1095 (2017)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Sain, D., Paul, K., Mal, A.: A complete characterization of Birkhoff-James orthogonality in infinite dimensional normed space. J. Oper. Theory 80(2), 399–413 (2018)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Sain, D., Ray, A., Paul, K.: Extreme contractions on finite-dimensional polygonal Banach spaces. J. Convex Anal., 26(3), 877–885 (2019)zbMATHGoogle Scholar
  35. 35.
    Turns̆ek, A.: On operators preserving James’ orthogonality. Linear Algebra Appl. 407, 189–195 (2005)Google Scholar
  36. 36.
    Ulam, S.M.: Problems in Modern Mathematics. Dover Phoenix Editions, New York (2004)zbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Kallol Paul
    • 1
  • Debmalya Sain
    • 2
  • Puja Ghosh
    • 3
  1. 1.Department of MathematicsJadavpur UniversityKolkataIndia
  2. 2.Department of MathematicsIndian Institute of ScienceBangaloreIndia
  3. 3.Department of MathematicsSabang Sajanikanta MahavidyalayaPaschim MedinipurIndia

Personalised recommendations